Past Coverage of ACR 2015Past Coverage of ACR 2015 Return To RheumReports Home

 

Autoimmune Necrotizing Myopathy and HMGCR Autoantibodies - A Little Inflammation Goes a Long Way

November 11 2015 10:47 AM ET via RheumReports RheumReports

Autoimmune necrotizing myopathy (AINM) is a recently recognized subset of inflammatory myopathies. It is characterized by proximal muscle weakness, often severe, with very high CK levels (sometimes >10,000 IU/L) as well as resistance to therapy. Muscle biopsy shows a lack of inflammation and a large amount of necrosis. Patients often need aggressive immunosuppression (i.e., IVIG, combination therapy or rituximab) although there are very few studies that have evaluated the optimal treatment for this subtype of myopathy.

AINM may be associated with the anti-HMGCR autoantibody. HMGCR is involved in cholesterol biosynthesis and is a target of statin treatment. However, not all patients with AINM and the presence of the HMGCR antibody have been exposed to statins, although the majority of older patients (i.e., over age 50) have been exposed. What sets this myopathy apart from a statin-induced myopathy is that the myopathy doesn't improve once statins are withdrawn but rather worsens over time.

Dr. Andrew Mammen presented findings from the Johns Hopkins Myositis Center (Current Topics in Myositis session). Dr. Mammen discovered the anti-HMGCR antibody, along with Dr. Lisa Christopher-Stine. His research group has been following patients with positive HMGCR antibodies and myopathy. They have noted that the weaker the patient on presentation, the faster they improve with treatment. In addition, older patients (i.e., over age 61) have a better prognosis. Most patients need IVIG and a small number of patients who refused steroid treatment initially improved with IVIG monotherapy. HMGCR antibody levels seem to correlate with disease activity and decrease with treatment.

So the next time you see a patient who had prior statin exposure, has very high CK levels, profound weakness, and very little evidence of extramuscular involvement, and whose condition worsens once statins are stopped, think of an autoimmune necrotizing myopathy. Don't be fooled by the lack of inflammation on muscle biopsy, as this is a common feature of this subtype of AINM.


Share This Report


About the Author

Dr. Pari Basharat
Dr. Pari Basharat

Dr. Pari Basharat, BSc, MD is a Rheumatologist based in London, ON.

View Full Bio

Trending Reports From ACR 2015